Alert archive / Wyoming / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Cheyenne, WY

July 3, 2020Goshen County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 3, 2020, 6:19 PM MDT for Goshen County, Wyoming. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2020, 6:19 PM MDT (00:19 UTC)
Expired
Jul 3, 2020, 7:25 PM MDT
In force
66 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 73 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:57 PM MDTFLASH FLOOD6 S Hawk Springs, WYHIGHWAY 85 HAD 2 INCHES OF STANDING WATER AND STILL RAINING HARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WGUS55 KCYS 040019
FFWCYS
WYC015-040315-
/O.NEW.KCYS.FF.W.0004.200704T0019Z-200704T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
619 PM MDT Fri Jul 3 2020

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  South central Goshen County in southeastern Wyoming...

* Until 915 PM MDT.

* At 619 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of south central
  Goshen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4173 10420 4161 10422 4163 10441 4171 10442

FLASH FLOOD...RADAR INDICATED

$$

Claycomb
1 follow-up statement
921 
WGUS75 KCYS 040125
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
725 PM MDT Fri Jul 3 2020

WYC015-040134-
/O.CAN.KCYS.FF.W.0004.000000T0000Z-200704T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-
725 PM MDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GOSHEN COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4173 10420 4161 10422 4163 10441 4171 10442

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:23 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 3, 5:23 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
523 PM MDT Fri Jul 3 2020

.SHORT TERM...(This evening through Sunday)
Issued at 231 PM MDT Fri Jul 3 2020

Clouds beginning to pop up along and west of the Laramie Range
this afternoon. The Laramie Range will serve as the initiation
point for storms across the I-25 corridor and further east today. So
far, only two storms have built up enough to produce any
lightning, but with a low shear environment in place, storms are
unlikely to be long-lasting this afternoon and evening as they
spread further east. Still, with the best CAPE and shear over
west-central and northern Nebraska, this will be the area to watch
this afternoon/evening. Looking at now though 7 PM as the window
of opportunity for thunderstorm development on the Wyoming side
and 6 to 10 PM as the window of opportunity on the Nebraska side.
Storms will be capable of producing small hail, gusty and erratic
winds under an inverted-v environment, and lightning, but as
previously mentioned, storms should be short- lived.

Looking forward to a quiet overnight period, however, a low-level
jet looks to make a nightly appearance across the Panhandle,
sneaking onto the Wyoming side at times. This will be significant
should any fire starts occur this weekend due to accidents
involving firework displays and dry conditions in place.

Daily chances for afternoon and evening thunderstorms as a
monsoon-like pattern continues over the course of the
wekeend.Strong to severe thunderstorms will be possible for the
duration. However, in general, it will be warm and dry each day
with temperatures expected to be well above normal through the
period.

.LONG TERM...(Monday through Friday)
Issued at 231 PM MDT Fri Jul 3 2020

The CWA looks to remain on the northern periphery of an rather
flat upper high that will be situated over the southern and
southwestern part of the country. The upper high is progged to
strengthen some Thursday and Friday which will divert shortwave
energy farther northward. Until then weak impulses will
periodically move across the area and set off wdly sctd afternoon
and evening convection with the best chances on Monday and
Tuesday. Moisture levels look to be cut off some Wednesday onward
with the strengthening upper high which should reduce the amount
of convection for that time period.  Temperatures will be quite
warm through the period, remaining above seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 518 PM MDT Fri Jul 3 2020

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and
Cheyenne until 02Z. Wind gusts to 24 knots at all terminals until
02Z, then to 20 knots at Rawlins and Cheyenne after 15Z Saturday.

Nebraska TAFS...VFR. Wind gusts to 26 knots until 06Z, then to
28 knots after 15Z Saturday.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Fri Jul 3 2020

Daily chances for afternoon thunderstorms over the next week
across southeast Wyoming and the western Nebraska Panhandle. Any
thunderstorm will be capable of producing gusty and erratic winds
with a dry surface layer in place. Fire conditions will remain
elevated over the period as warm and dry conditions continue,
however, daytime winds will generally remain low, adverting Red
Flag Warning criteria where fuels have been deemed ready.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...AB
Hazardous weather outlook, Jul 3, 3:53 AM MDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MDT Fri Jul 3 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
041000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
353 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop this afternoon. A
few strong storms are possible with strong downburst winds and
hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered thunderstorms are possible through the
weekend and into early next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109>115-041000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
353 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers with a thunderstorm possible. Otherwise, warm and dry
conditions expected resulting in elevated fire weather conditions.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated thunderstorms are possible through the weekend and into
early next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 3, 2:02 PM MDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Fri Jul 3 2020

WYZ116-032030-
South Laramie Range WY-
202 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
FAR WESTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vedauwoo Campground, or 17 miles southeast of Laramie, moving
northeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Buford.

This includes Interstate 80 in Wyoming between mile markers 331 and
337.

LAT...LON 4106 10536 4110 10543 4122 10531 4113 10523
TIME...MOT...LOC 2001Z 214DEG 12KT 4112 10536

Emanuel
Special weather statement, Jul 3, 3:51 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
351 PM MDT Fri Jul 3 2020

WYZ117>119-032230-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
351 PM MDT Fri Jul 3 2020

...SPECIAL WEATHER STATEMENT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ranchettes, or near Cheyenne, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Burns, Hillsdale, Ranchettes, North Cheyenne, South
Greeley, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 15 and 19.
 Interstate 80 in Wyoming between mile markers 362 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4106 10480 4126 10486 4146 10457 4127 10416
TIME...MOT...LOC 2150Z 239DEG 27KT 4121 10474

Claycomb
Local storm report, Jul 3, 4:21 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             2 N CHEYENNE            41.17N 104.79W
07/03/2020  E0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

            NORTH OF CHEYENNE AIRPORT RUNWAY.

&&

GCLAYCOM
Special weather statement, Jul 3, 4:45 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
445 PM MDT Fri Jul 3 2020

WYZ107-108-032330-
East Platte County WY-Goshen County WY-
445 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Grayrocks Reservoir, or 16 miles east of
Wheatland, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle, Fort Laramie, Prairie Center, Fort Laramie
National Historic Site, Veteran and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4191 10473 4204 10482 4261 10407 4197 10409
TIME...MOT...LOC 2244Z 232DEG 37KT 4204 10465

Claycomb

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:11 PM MDTSevere Thunderstorm WarningCYSGoshen30 min
Jul 3, 6:39 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jul 4, 2:05 PM MDTSpecial Weather StatementCYS40 min
Jul 4, 3:19 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 4, 4:14 PM MDTSpecial Weather StatementCYSPlatte46 min
Jul 4, 4:28 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jul 4, 4:35 PM MDTSevere Thunderstorm WarningCYSNiobrara25 min
Jul 4, 5:09 PM MDTFlash Flood WarningCYSPlatte94 min

Nearby

Flash Flood Warnings in Wyoming, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.